Researchers of a study assessed tardive dyskinesia (TD). TD is primarily caused by medication use, particularly neuroleptic drugs, and can affect approximately 2% to 5% of patients annually. This study examines the case of a 62-year-old male patient with a history of antidepressants and mood stabilizers who presented with involuntary tongue movements. Involuntary tongue movements are rare, with a prevalence of only 15% to 20%. Risk factors for the condition include old age, female gender, and long-term use of drugs with anti-dopaminergic activity. Treatment involved adjusting medication doses and discontinuing certain drugs, resulting in a slight decrease in the frequency of the movements. The case emphasizes the importance of early diagnosis and management to prevent negative impacts on the patient’s psychological health and quality of life. Oral physicians play a significant role in identifying and treating TD, as it can lead to muscle fatigue and affect the function of the impacted organ. In this particular case, the intraoral nature of the movements did not involve psychosocial treatment for the patient.
Reference: Ruparelia P, Pandya U, Gill N, Verma O. Restless tongue: Lingual Tardive Dyskinesia – A rare case report. J Oral Biol Craniofac Res. 2022;12(1):99-101. doi: 10.1016/j.jobcr.2021.10.006.